Ohio, 2011

Flash Flood and Flood in Ohio, May 22, 2011

May 22, 2011 · NWS ILN · 26 events in 7 counties and zones

A weak mid level shortwave combined with moderate instability to produce severe thunderstorms with hail. These storms later evolved into heavy rain producing storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak mid level shortwave combined with moderate instability to produce severe thunderstorms with hail. These storms later evolved into heavy rain producing storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 22, 12:08 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, May 22, 12:08 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
108 PM EDT SUN MAY 22 2011

.SYNOPSIS...
A WARM FRONT WILL PUSH ACROSS THE AREA EARLY TODAY...WITH A FEW
SHOWERS AND THUNDERSTORMS POSSIBLE IN THE WARM AIRMASS. A COLD
FRONT WILL THEN APPROACH BY MONDAY NIGHT AND REMAIN ACROSS THE
AREA THROUGH MUCH OF THE WEEK. THIS WILL BRING MORE UNSETTLED
WEATHER RESULTING IN SHOWERS AND STORMS THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODERATE INSTABILITY IS IN PLACE TODAY IN THE WARM SECTOR OF AN
APPROACHING LOW PRESSURE SYSTEM...CURRENTLY THE NORTHERN PLAINS.
THE BEST LIFTING MECHANISMS ARE CURRENTLY OFF TO THE SOUTHWEST AND
WEST OF OUR FORECAST AREA...WHERE SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED. THIS ACTIVITY CONTINUES TO HOLD TOGETHER AS IT MOVES
NORTHEASTWARD TOWARD THE FORECAST AREA. HAVE NUDGED UP AFTERNOON
POPS ALONG THE EASTERN AND NORTHEASTERN ZONES THIS AFTERNOON TO
REFLECT THESE THUNDERSTORMS PROGRESSING ACROSS PARTS OF OUR CWA.
HAVE KEPT CHANCE POPS SOUTH OF THESE STORMS AS SCATTERED SHOWERS
HAVE HAD THE TENDENCY TO DEVELOP IN THIS AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
UPPER LEVEL LOW TO TRACK INTO THE WESTERN GREAT LAKES TONIGHT.
INSTBY LINGERS INTO THE EVENING AND THUS HAVE CONTD CHC/SLIGHT CHC
POPS CONTINUING EARLY AND THEN TAPERING TO SLIGHT CHC. UNCERTAINTY
EXITS REGARDING COVERAGE OF PRECIP LATER TONIGHT. LATEST NUMERICAL
MODEL RUNS INDICATING THAT A S/W WL PUSH INTO THE WEST LATE WITH
AN ASSOCIATED AREA OF FORCING PIVOTING ACRS THE FA. HAVE KEPT POPS
LOW BUT THIS MAY REQUIRE HIGHER POPS BETWEEN 06 AND 12Z IF
SUBSEQUENT RUNS CONT TO SHOW THIS FEATURE. HAVE TRENDED TONIGHTS
LOWS ON THE WARM SIDE OF GUID.

THE UPPER LOW TO OPEN UP WITH S/W ROTATING THRU THE SRN GREAT
LAKES WITH A BAND OF WESTERLY 45-50KT H5 WINDS PIVOTING THRU
MONDAY AFTN. MODERATE TO STRONG INSTBY TO DEVELOP AS SFC TD/S IN
THE UPR 60S YIELD BLYR CAPES OF 2000-2500 J/KG DURG THE AFTN. THIS
INSTBY COMBINED WITH S/W WL RESULT IN THE DEVELOPMENT OF DEEP
CONVECTION MONDAY AFTN. WITH FAVORABLE BULK SHEAR EXPECT STORMS TO
BE ORGANIZED. WL EXPAND LKLY POPS MON AFTN INTO THE EVENING. WL
ALSO CONTINUE TO MENTION CHC FOR SEVERE WEATHER GIVEN INSTBY AND
SHEAR. HAVE ACCEPTED A BLEND OF MAV/MET FOR HIGHS MONDAY.

IN SPLIT FLOW REGIME...WESTERLY FLOW DEVELOPS OVER THE OHIO VALLEY
WITH SFC FRONT DROPPING INTO OHIO AND LAYING OUT E-W PARALLEL TO
THE FLOW. NUMERICAL MODELS POINTING TO EMBEDDED S/W WHICH INDUCES
A SFC WAVE THAT RIPPLES THRU TUE AFTN/TUE EVENING. EXPECT A
THUNDERSTORM COMPLEX TO DEVELOP WITH THE BEST FORCING ACROSS NRN
SECTIONS OF ILN/S FA. WL BUMP UP POPS TO LKLY CAT TUE AFTN/EVE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UNSETTLED PATTERN WILL SET UP ACROSS THE REGION THROUGH THE WEEK.
A FRONT WILL STRETCH WEST TO EAST WITH AN INITIAL WAVE OF LOW
PRESSURE MOVING ALONG IT ON TUESDAY. THEN THE MAIN SYSTEM WILL
APPROACH ON THURSDAY AND SLOWLY MOVE ACROSS THE AREA FRIDAY AND
FRIDAY NIGHT. THERE COULD STILL BE SOME LINGERING PRECIPITATION INTO
SATURDAY AS LOW PRESSURE AND A COLD FRONT PASS TO THE EAST OF
THE AREA.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED MAINLY NORTHWEST OF A
KLUK/KILN LINE UNTIL 00Z TODAY. CURRENTLY HAVE ONLY VFR CONDITIONS
FORECAST...HOWEVER MAY NEED ADD TEMPOS TO REDUCE VISIBILITIES AND
CEILINGS IF CURRENT THUNDERSTORMS TO THE WEST HOLD TOGETHER OR
DEVELOP FURTHER. BY 12Z MONDAY...CHANCES FOR PRECIPITATION WILL
INCREASE...WHICH WILL BRING A HIGHER CHANCE OF MVFR/IFR
CONDITIONS.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...LATTO
SHORT TERM...AR
LONG TERM...
AVIATION...LATTO
Hazardous weather outlook, May 22, 5:05 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
605 AM EDT SUN MAY 22 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-231015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
605 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.
N THE WARM AND UNSTABLE AIRMASS WIDELY SCATTERED THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT A
FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MODERATE INSTABILITY ALONG WITH FAVORABLE SHEAR MAY LEAD TO
ORGANIZED THUNDERSTORMS MONDAY AFTERNOON. SOME OF THESE STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE
MAIN THREATS.

A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS OF
THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. DUE TO THIS REPEATED
PERIOD OF THUNDERSTORMS WHICH MAY OCCUR THIS WEEK THERE IS A
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 1:45 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
245 PM EDT SUN MAY 22 2011

OHZ078>080-221915-
BROWN OH-CLERMONT OH-HIGHLAND OH-
245 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIGHLAND...EASTERN
CLERMONT AND NORTHERN BROWN COUNTIES THROUGH 315 PM EDT...

AT 244 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BETHEL...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT ORAB AND
SARDINIA.

ALSO...LOCUST RIDGE...BUFORD...GREENBUSH AND MOWRYSTOWN ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3920 8389 3902 8371 3893 8405 3898 8411
Special weather statement, May 22, 1:50 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
250 PM EDT SUN MAY 22 2011

OHZ070-071-221915-
BUTLER OH-WARREN OH-
250 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN AND EASTERN
BUTLER COUNTIES THROUGH 315 PM EDT...

AT 248 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MAUD...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MASON...MORROW AND
LEBANON.

ALSO...KINGS MILLS...HAGEMAN...GENNTOWN...PEKIN AND SOUTH LEBANON ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3956 8415 3935 8404 3933 8441 3939 8443
Special weather statement, May 22, 2:13 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
313 PM EDT SUN MAY 22 2011

OHZ071-072-221945-
CLINTON OH-WARREN OH-
313 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN AND NORTHWESTERN
CLINTON COUNTIES THROUGH 345 PM EDT...

AT 309 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HAGEMAN...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LEBANON.

ALSO...SOUTH LEBANON...GENNTOWN...OREGONIA...CAESAR CREEK STATE
PARK...KINGMAN...HARVEYSBURG AND CLARKSVILLE ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3956 8395 3935 8391 3936 8430 3945 8430
Local storm report, May 22, 2:21 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
321 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             LEBANON                 39.43N 84.21W
05/22/2011  E1.00 INCH       WARREN             OH   TRAINED SPOTTER

&&

The radar

The Cincinnati radar (KILN), 33 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

19 hail, 5 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Warren

When
May 22, 2:21 PM EST to 2:25 PM EST
Where
Warren County, Lebanon
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.430, -84.200

Hail, Adams

When
May 22, 2:30 PM EST to 2:34 PM EST
Where
Adams County, Winchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -83.630

Hail, Highland

When
May 22, 2:45 PM EST to 2:49 PM EST
Where
Highland County, Leesburg
Measured
1 in hail
Reported by
Public
Coordinates
39.350, -83.570

Hail, Adams

When
May 22, 2:45 PM EST to 2:49 PM EST
Where
Adams County, Seaman
Measured
1.75 in hail
Reported by
Public
Coordinates
38.930, -83.570

Hail, Adams

When
May 22, 3:22 PM EST to 3:26 PM EST
Where
Adams County, 1 mi E of Beasley Fork
Measured
1 in hail
Reported by
Public
Coordinates
38.750, -83.501

Hail, Butler

When
May 22, 3:26 PM EST to 3:30 PM EST
Where
Butler County, Fairfield
Measured
1.25 in hail
Reported by
Public
Coordinates
39.330, -84.580

Hail, Hamilton

When
May 22, 3:30 PM EST to 3:34 PM EST
Where
Hamilton County, Forest Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.280, -84.520

Hail, Adams

When
May 22, 3:40 PM EST to 3:44 PM EST
Where
Adams County, Peebles
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.950, -83.400

Hail, Butler

When
May 22, 3:59 PM EST to 4:00 PM EST
Where
Butler County, Hamilton
Measured
1 in hail
Reported by
Public
Coordinates
39.400, -84.550

Hail, Butler

When
May 22, 4:05 PM EST to 4:09 PM EST
Where
Butler County, 1 mi N of Hamilton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.414, -84.550

Hail, Pike

When
May 22, 4:08 PM EST to 4:12 PM EST
Where
Pike County, Piketon
Measured
1.25 in hail
Reported by
Public
Coordinates
39.070, -83.020

Hail, Warren

When
May 22, 4:08 PM EST to 4:12 PM EST
Where
Warren County, Maineville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.320, -84.220

Hail, Hamilton

When
May 22, 4:08 PM EST to 4:12 PM EST
Where
Hamilton County, North Bend
Measured
1 in hail
Reported by
Public
Coordinates
39.150, -84.730

Thunderstorm Wind, Warren

When
May 22, 4:13 PM EST to 4:17 PM EST
Where
Warren County, Morrow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.400, -84.230

Multiple trees were reported down. One of the trees fell onto a house.

Hail, Warren

When
May 22, 4:13 PM EST to 4:17 PM EST
Where
Warren County, Morrow
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.400, -84.230

Hail, Warren

When
May 22, 4:25 PM EST to 4:29 PM EST
Where
Warren County, Pleasant Plain
Measured
1.25 in hail
Reported by
Public
Coordinates
39.280, -84.120

Hail, Warren

When
May 22, 4:30 PM EST to 4:34 PM EST
Where
Warren County, Morrow
Measured
1 in hail
Reported by
Public
Coordinates
39.400, -84.230

Hail, Hamilton

When
May 22, 4:37 PM EST to 4:41 PM EST
Where
Hamilton County, Dent
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.180, -84.630

Hail, Hamilton

When
May 22, 4:38 PM EST to 4:42 PM EST
Where
Hamilton County, White Oak
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -84.580

Thunderstorm Wind, Highland

When
May 22, 5:30 PM EST to 5:34 PM EST
Where
Highland County, 2 mi S of Lynchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.201, -83.800

A few trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Scioto

When
May 22, 6:00 PM EST to 6:04 PM EST
Where
Scioto County, West Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.770, -83.030

A tree fell on a mobile home due to damaging thunderstorm winds.

Thunderstorm Wind, Scioto

When
May 22, 6:10 PM EST to 6:14 PM EST
Where
Scioto County, 1 mi NW of Lucasville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.890, -82.993

A tree was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Pike

When
May 22, 6:28 PM EST to 6:32 PM EST
Where
Pike County, Beaver
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.030, -82.820

Two large trees were snapped and one tree was uprooted due to damaging thunderstorm winds. Two trees fell onto two different mobile homes due to the winds.

Hail, Pike

When
May 22, 6:30 PM EST to 6:34 PM EST
Where
Pike County, Piketon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.070, -83.020

Flash Flood, Pike

When
May 22, 6:45 PM EST to 7:10 PM EST
Where
Pike County, 1 mi SW of Waverly to 0.74 mi WNW of Glen Jean
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.120, -82.983

Numerous roads were closed and a trailer park was flooded due to heavy rainfall.

Flood, Pike

When
May 22, 7:10 PM EST to 11:00 PM EST
Where
Pike County, 1.02 mi W of Glen Jean to 1.38 mi NE of Glen Jean
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.099, -82.999

Numerous roads were flooded due to previous flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310173, 310175, 310174, 310176, 310177, 310179, 310178, 310189, 310181, 310196, 310187, 310190, 310201, 310195, 312485, 310193, 310215, 310203, 310214, 310216, 310217, 310220, 310221, 310219, 310225, 314782.